Arizona, 2011Flash Flood in Arizona, October 4, 2011
October 4, 2011 · NWS VEF · 1 event in 1 county or zone
A cold storm moved from the Gulf of Alaska through the Mojave Desert and southern Great Basin, bringing thunderstorms and strong winds, with spotty damage reported. Heavy snow also likely fell on the unpopulated high mountain peaks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold storm moved from the Gulf of Alaska through the Mojave Desert and southern Great Basin, bringing thunderstorms and strong winds, with spotty damage reported. Heavy snow also likely fell on the unpopulated high mountain peaks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 4, 4:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Oct 4, 4:25 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PDT TUE OCT 4 2011
.SYNOPSIS...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
CONTINUE THROUGH TODAY MAINLY FOR AREAS NEAR AND EAST OF LAS VEGAS
AS A TROUGH OF LOW PRESSURE MOVES FROM THE WEST COAST THROUGH THE
DESERT SOUTHWEST. A STRONGER AND COLDER STORM WILL DIG DOWN FROM THE
GULF OF ALASKA WEDNESDAY AND THURSDAY. THIS STORM WILL BRING STRONG
WINDS...COOLER TEMPERATURES...AND CHANCES FOR MOUNTAIN SNOW AND
VALLEY RAIN. DRY CONDITIONS ALONG WITH WARMER TEMPERATURES WILL
OCCUR SATURDAY THROUGH MONDAY.
&&
.SHORT TERM...TROUGH ALONG THE CENTRAL CALIFORNIA COAST THIS MORNING
WITH NORTH/SOUTH BAND OF SHOWERS AND THUNDERSTORMS OCCURRING ACROSS
LINCOLN...MOHAVE AND EASTERN CLARK AND SAN BERNARDINO COUNTIES.
THUNDERSTORMS ARE MOVING NORTH AROUND 40 MPH AND HAVE BEEN PRODUCING
UP TO TWO TENTHS OF INCH/HOUR.
TODAY AND TONIGHT...SATELLITE DERIVED BLENDED TPW SHOWS FETCH OF
HIGHER PW VALUES AROUND 1 INCH ACROSS SOUTHERN
CALIFORNIA...EXTENDING INTO CLARK COUNTY. FOR EARLY OCTOBER...THESE
VALUES RUNNING IN EXCESS OF 200 PERCENT. BROAD SCALE LIFT AHEAD OF
INCOMING TROUGH WILL CONTINUE TO FOCUS STORMS ACROSS THE EASTERN
HALF OF THE REGION TODAY. CURRENT AREA WILL GRADUALLY SHIFT EAST
TODAY WITH MODELS CONVERGING ON THIS IDEA PLACING HIGHEST QPF VALUES
OVER NORTHEAST CLARK AND LINCOLN COUNTIES THROUGH EARLY THIS
EVENING. TRAINING OF CELLS OVER THE SAME AREA MAIN CONCERN SO WILL
GO AHEAD AND ISSUE A FLASH FLOOD WATCH...PLUS ADD IN THE LAKE
MEAD NRA AND MOHAVE COUNTY. PRECIPITATION WILL DECREASE OVER MOHAVE
COUNTY TONIGHT AS TROUGH MOVES EAST ACROSS ARIZONA. MUCH COOLER
TODAY WITH NAM GUIDANCE LOOKING BETTER.
WEDNESDAY AND THURSDAY...PRECIPITATION WILL BREAK OUT NEAR THE
CREST OF THE SOUTHERN SIERRA BY DAYBREAK WEDNESDAY AS STRONGER
TROUGH DIGS INTO THE PACIFIC NORTHWEST. PRECIPITATION ALONG THE
EASTERN SIERRA SLOPES WILL BE HEAVIEST WEDNESDAY MORNING BEFORE
TAPERING OFF DURING THE EVENING HOURS. PREVIOUS SHIFT UPGRADED TO A
WINTER STORM WARNING AND NO CHANGES NEEDED THIS MORNING. SHOWERS
WILL DEVELOP ACROSS THE REMAINDER OF THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT WEDNESDAY AFTERNOON AND NORTHWEST ARIZONA WEDNESDAY
NIGHT. 00Z RUNS DELAY ARRIVAL OF COLDER AIR WITH THE SNOW LEVEL
ASSOCIATED WITH MAIN BAND OF PRECIPITATION AS IT MOVES ACROSS SRN
NEVADA WEDNESDAY STAYING ABOVE 7500 FEET. THIS WILL KEEP THE SNOW
LEVEL ABOVE ALL THE MAJOR PASSES WITHIN OUR AREA SO NO WATCH WILL BE
ISSUED. THE SNOW LEVEL EVENTUALLY FALLS TO 6500 FEET THURSDAY AFTER
THE BULK OF PRECIPITATION PASSES BY. WINDS WILL BE ON THE INCREASE
AND BE STRONGEST ACROSS THE WESTERN MOJAVE DESERT WEDNESDAY
AFTERNOON AND EVENING. WILL HOLD OFF ON THE ISSUANCE OF A WIND
ADVISORY AS WE HAVE PLENTY OF TIME YET.
.LONG TERM...SYSTEM LOOKS TO BE EXITING THE REGION FRIDAY WITH SOME
RESIDUAL MOISTURE REMAINING OVER THE FAR EASTERN AREAS OF THE CWA
FRIDAY MORNING. BY THE AFTERNOON ENOUGH DRIER AIR SHOULD BE OVER THE
AREA TO BRING AN END TO THE SHOWERS AND KEEP A COOL NORTHWEST FLOW
OVER THE AREA THROUGH SATURDAY. TEMPERATURES WILL START TO REBOUND
FRIDAY...BUT ARE STILL EXPECTED TO REMAIN AROUND 10 DEGREES BELOW
NORMAL. A WEAK TROUGH IS FORECAST TO MOVE THROUGH THE PACIFIC
NORTHWEST SUNDAY...BUT MUCH OF THE ENERGY WILL REMAIN WELL NORTH OF
THE AREA AND ONLY MAIN IMPACT FOR OUR AREA IS TO KEEP TEMPERATURES
SEVERAL DEGREES BELOW NORMAL. HIGH PRESSURE IS FORECAST TO BUILD TO
THE SOUTH MONDAY AND TUESDAY AND HELP BRING TEMPERATURES CLOSE TO
NORMAL ALONG WITH DRY CONDITIONS AREAWIDE.
&&
.AVIATION...FOR MCCARRAN...THE ACTIVE WEATHER WILL CONTINUE FOR MUCH
OF THE REST OF THE WEEK. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH MUCH OF TODAY WITH GUSTY WINDS AND HEAVY RAIN
ACCOMPANYING MOST STORMS. CIGS AROUND 8-9K FEET MAY LOWER TO AROUND
6K FEET AT TIMES IN HEAVIER RAIN.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED RAIN SHOWERS AND THUNDERSTORM WILL PERSIST
THROUGH MUCH OF TODAY WITH THE GREATEST COVERAGE OVER
LINCOLN...CLARK AND MOHAVE COUNTIES. THUNDERSTORMS WILL LIKELY
PRODUCE GUSTY AND VARIABLE WINDS AND BRIEF HEAVY RAINS. THERE SHOULD
BE A BREAK IN THE WEATHER LATE THIS AFTERNOON AND EARLY WEDNESDAY
BEFORE A STRONGER STORM IS EXPECTED TO AFFECT THE AREA WITH STRONG
GUSTY SOUTHWEST WINDS...MORE RAIN AND CIGS POTENTIALLY LOWERING TO
AROUND 5K FEET.
&&
.CLIMATE...RECORD LOW MAXIMUMS...OR COLDEST HIGH TEMPERATURES...WILL
BE POSSIBLE ON THURSDAY AND FRIDAY...
LAS VEGAS THURSDAY 70/2007 FRIDAY 68/1938
MT CHARLESTON THURSDAY 45/2009 FRIDAY 50/2009
BARSTOW-DAGGETT THURSDAY 70/2007 FRIDAY 70/1949
BISHOP THURSDAY 58/1945 FRIDAY 61/1945
DEATH VALLEY THURSDAY 76/1916 FRIDAY 76/1916
NEEDLES THURSDAY 77/2007 FRIDAY 78/1970
KINGMAN THURSDAY 60/1925 FRIDAY 62/1925
&&
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ015-016-021.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001-003-036.
CA...WINTER STORM WARNING FROM 5 AM WEDNESDAY TO 5 AM PDT THURSDAY
FOR CAZ519.
&&
PIERCE/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 4, 5:01 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 AM PDT TUE OCT 4 2011
AZZ001-003-036-NVZ015-016-021-050800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-
501 AM PDT TUE OCT 4 2011 /501 AM MST TUE OCT 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS...SOME ACCOMPANIED BY HEAVY RAINFALL
WILL CONTINUE THROUGHOUT THE DAY. THE REDEVELOPMENT OF
THUNDERSTORMS PASSING OVER THE SAME AREA COULD LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS
EVENING. SHOWERS AND THUNDERSTORMS WILL DISSIPATE DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONGER AREA OF LOW PRESSURE WILL MOVE INTO THE GREAT BASIN
WEDNESDAY AND THURSDAY.
SOUTH WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. A BAND OF RAIN AND SNOW WILL MOVE
THROUGH WEDNESDAY AFTERNOON AND NIGHT WITH THE SNOW LEVEL ABOVE
7500 FEET. SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH
THURSDAY WITH THE SNOW LEVEL LOWERING TO 6500 FEET. NEW SNOW
ACCUMULATION OF UP TO 3 INCHES ARE POSSIBLE. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519-050800-
EASTERN SIERRA SLOPES-
501 AM PDT TUE OCT 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS WILL OCCUR ALONG THE EASTERN SIERRA SLOPES TODAY
AS A FIRST AREA OF LOW PRESSURE MOVES EAST. AFTER A VERY SHORT
BREAK...RAIN AND SNOW WILL DEVELOP LATE TONIGHT AS STRONGER LOW
MOVES INTO THE PACIFIC NORTHWEST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOW WILL OCCUR ALONG THE EASTERN SIERRA SLOPES WEDNESDAY
MORNING...BEFORE TAPERING OFF WEDNESDAY EVENING. NEW SNOW
ACCUMULATION OF 6 TO 12 INCHES IS POSSIBLE ABOVE 7000 FEET...WITH
HIGHER ACCUMULATIONS NEAR THE CREST. STRONG WINDS WILL PRODUCE
AREAS OF BLOWING SNOW AND RESTRICTED VISIBILITIES. HIKERS AND
CAMPERS PLANNING AN OUTING WEDNESDAY SHOULD CONSIDER POSTPONING
THEIR TRIP DUE TO THE UPCOMING SIGNIFICANT CHANGE. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-CAZ520>527-NVZ014-017>020-022-050800-
LOWER COLORADO RIVER VALLEY-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
501 AM PDT TUE OCT 4 2011 /501 AM MST TUE OCT 4 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY
AS AN AREA OF LOW PRESSURE MOVES THROUGH SOUTHERN CALIFORNIA.
SHOWERS WILL END TONIGHT AS THE STORM MOVES EAST ACROSS ARIZONA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONGER AREA OF LOW PRESSURE WILL MOVE INTO THE GREAT BASIN
WEDNESDAY AND THURSDAY.
SOUTH WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. A BAND OF RAIN AND SNOW WILL MOVE
THROUGH WEDNESDAY AFTERNOON AND NIGHT WITH THE SNOW LEVEL ABOVE
7500 FEET. SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH
THURSDAY WITH THE SNOW LEVEL LOWERING TO 6500 FEET. NEW SNOW
ACCUMULATION OF UP TO 3 INCHES ARE POSSIBLE. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Mohave
- When
- October 4, 9:00 AM MST to 9:30 AM MST
- Where
- Mohave County, 9.54 mi W of Temple Bar Marina to 8.92 mi NE of Willow Beach
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.023, -114.450
Water and debris were flowing across Temple Bar Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, October 4, 20111 death · 15 injured · $250,000 · 1 event
- Wildfire in Nebraska, October 4 to 5, 2011$12 million · 2 events
- Flash Flooding and Flooding in Massachusetts, October 4, 2011$6.9 million · 50 kt wind · 9 events
- Dust Storm in Arizona, October 4, 20114 injured · $100,000 · 1 event
- High Surf in Hawaii, October 4 to 7, 201116 events
- Wildfire in South Dakota, October 4 to 7, 20111 injured · 2 events
- Wildfire in Iowa, October 4 to 7, 20115 events
- Drought in Florida, October 4 to 25, 20114 events
- Heavy Snow and Winter Weather in California, October 4 to 6, 20113 events
- Winter Storm in California, October 4 to 5, 20112 events
- High Wind in Oregon, October 4, 201150 kt wind · 2 events
- Drought in Texas, October 4 to 31, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 344355.